(WXYZ) – How dangerous can too much caffeine be? It’s concerning enough that South Korea plans to ban sales of coffee in all of their schools. Not even the teachers will be able to buy it.
Here in the US, many of us rely on caffeine to get through the day.
What is the health concern with caffeine?
I get why coffee is popular, it tastes great and perks up your mind. Even I enjoy a cup of it myself every day. But, we should all be careful when it comes to caffeine because it’s a stimulant. I’m sure many of you, who’ve had one too many cups have experienced the jitters or trouble sleeping. But you might not know that if you consume too much on a regular basis, you could possibly end up with stomach ulcers, anxiety, or depression.
Can you die from too much caffeine?
Yes, you absolutely can. It’s very rare but there have been 92 reported deaths. Typically from cardiac arrest when the heart suddenly stops beating. Overdoses tend to happen more with dietary supplements and caffeine powder or tablets. Especially if a person combines them with energy drinks, coffee or pop.
Why is caffeine powder and supplements more dangerous?
These tend to have really high levels of caffeine. The Food and Drug Administration advises us to avoid pure and highly concentrated caffeine products. Because just one teaspoon of powdered caffeine can equal 28 cups of coffee. You know what our dietary guidelines recommend? 3 -5 cups of coffee a day, or roughly 400 mg of caffeine.
Are children and adolescents more at risk?
Absolutely. Kids and young people have a lower tolerance for caffeine. And because of this, they have a much higher risk of overdose. Many parents are not aware that caffeine has been linked to harmful effects on children, which includes their developing neurologic and cardiovascular systems. I don’t give my children any drinks that have caffeine in it, and I would recommend that all parents do the same for their kids as well.
- If you’re consuming high amounts of caffeine, be aware that caffeine can also be found in food products like chocolate, ice cream, breakfast cereals, candies, hot cocoa, and pudding. You can also find it in headache remedies and certain medications.
- Know the symptoms of an overdose. These include feeling panicky, confusion and shakiness, a fast or irregular heartbeat, and feeling ill.
- If a caffeine overdose is suspected, seek medical advice or call Poison Control by phone or online at 1-800-222-1222 or www.poison.org. Medical treatment like intravenous fluids, activated charcoal or supplements may be necessary.
- Drinking coffee in moderate amounts has been linked to positive health benefits. But stick to the dietary recommendation of 400 mg or less of caffeine, which is roughly 3-5 cups of coffee daily.
Is your brand of coffee causing cancer? Learn more here.
Copyright Scripps Media, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.
Data pulled from WXYZ